Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 20, 2017, 11:56 AM PST for Kern County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2017, 11:56 AM PST (19:56 UTC)
- Expired
- Jan 20, 2017, 1:00 PM PST
- In force
- 64 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Vandenberg AFB radar (KVBX), 87 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 626 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426
WGUS56 KHNX 201956
FFWHNX
CAC029-202100-
/O.NEW.KHNX.FF.W.0013.170120T1956Z-170120T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1156 AM PST FRI JAN 20 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Northwestern Kern County in central California...
* Until 100 PM PST
* At 1154 AM PST, Doppler radar indicated heavy rain across the
warned area. Radar estimated a quarter to half inch per hour
along cold front. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lost Hills, Belridge, Blackwells Corner and Buttonwillow.
LAT...LON 3544 11988 3544 11999 3547 12000 3550 12005
3553 12007 3553 12009 3561 12009 3562 12017
3566 12020 3576 12019 3576 11952 3538 11944
3537 11988
$$
mv1 follow-up statement
323
WGUS76 KHNX 202057
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
1257 PM PST FRI JAN 20 2017
CAC029-202100-
/O.CON.KHNX.FF.W.0013.000000T0000Z-170120T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
1257 PM PST FRI JAN 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM PST FOR
NORTHWESTERN KERN COUNTY...
At 1249 PM PST, Doppler radar indicated heavy rain across the warned
area diminishing while shifting east over the central parts of Kern
county from Belridge to Delano to Bakersfield. This areas will
likely see urban and small stream flooding.
Radar estimated rainfall rates of a quarter to half an inch per
hour.
LAT...LON 3544 11988 3544 11999 3547 12000 3550 12005
3553 12007 3553 12009 3561 12009 3562 12017
3566 12020 3576 12019 3576 11952 3538 11944
3537 11988
$$
mvWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 2:10 AM PST, 9 hours 46 minutes earlier.
Area forecast discussion, Jan 20, 2:10 AM PST, 9 hours 46 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 210 AM PST Fri Jan 20 2017 .SYNOPSIS...A series of Pacific storm systems will continue to move inland across the state through Monday, bringing periods of rain and mountain snow along with gusty winds to the region. && .DISCUSSION...Band of light warm occlusion rain and snow is rapidly moving east into the Sierra as the next larger and more intense area moves into Merced County. This second area is being enhanced by lots of dynamics as shown on satellite imagery. A vorticity center is pushing toward the Bay Area as a strong jet stream is aligned into the Central Coast. Precipitation will expand over the next few hours with the maximum coverage occuring during the morning hours. As colder air arrives aloft the nature of the rain and snow will become showery towards late morning and forecast models indicate some moderate instability with CAPE values increasing to several hundred j/kg. Should see isolated to scattered thunderstorms in the San Joaquin Valley and possibly the foothills. After close examination of current winds and high resolution forecast models the wind advisory for parts of the San Joaquin Valley has been delayed by a few hours this morning. It still looks rather windy over especially Merced County later this morning. For tonight the showery precipitation will begin to diminish as the current storm system moves east and brief...again brief weak ridging moves across the region Saturday afternoon. Saturday evening the next band of warm frontal overrunning rain and snow arrive from the next Pacific system. Sunday through Sunday evening look to be very wet as forecast models don't push the trough through the area until Monday. A trailing low pressure system is then projected to move down the coast Tuesday and then move well southeast of the area. Ridging is then forecast to build over the area for a return to quiet weather. So...lots of of headlines for Snow in the Sierra and Kern County Mountains today through Sunday and of course the obligatory river statement products as gauged rivers continue to run high due to releases from reservoirs. Active weather for sure to continue... && .AVIATION... Isolated thunderstorms are possible over the San Joaquin Valley between 19Z Friday and 03Z Saturday. Widespread mountain obscuring IFR conditions in low clouds and precipitation across the southern Sierra Nevada, adjacent foothills and Tehachapi mountains. Additionally, local wind gusts of 35 knots or greater are possible in the central San Joaquin Valley and the west side of the San Joaquin Valley between 14Z Friday and 20Z Friday. VFR conditions can be expected elsewhere across the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Storm Warning until 10 AM PST Saturday CAZ096-097. Winter Weather Advisory from 7 AM this morning to 4 AM PST Saturday ABOVE 5000 FEET FOR THE CAZ095. Wind Advisory from 6 AM this morning to noon PST today CAZ089>091. && public...Dudley avn/fw...DS synopsis...Dudley weather.gov/hanford
In the hours before
Local storm report, Jan 20, 10:44 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1044 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HEAVY SNOW 5 ESE CAMP NELSON 36.11N 118.52W
01/20/2017 M10.0 INCH TULARE CA TRAINED SPOTTER
SEASON TOTAL 78". TOTAL SNOW ON GROUND 54".
&&
WPLocal storm report, Jan 20, 10:46 AM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1046 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY SNOW LODGEPOLE 36.61N 118.73W
01/20/2017 M10.0 INCH TULARE CA CO-OP OBSERVER
REPORTED BY PARK RANGERS.
&&
WPLocal storm report, Jan 20, 10:47 AM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1047 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM HEAVY SNOW TUOLUMNE MEADOWS 37.88N 119.36W
01/20/2017 M10.0 INCH TUOLUMNE CA CO-OP OBSERVER
REPORTED BY PARK RANGERS.
&&
WPLocal storm report, Jan 20, 10:53 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1053 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND DMG 10 NNW CATHYS VALLEY 37.57N 120.17W
01/20/2017 MARIPOSA CA LAW ENFORCEMENT
TREE DOWN ACROSS BOTH LANES. REPORTED BY
CHP.
&&
WPLocal storm report, Jan 20, 11:09 AM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1109 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM FLOOD 7 SE TEHACHAPI 35.06N 118.36W
01/20/2017 KERN CA LAW ENFORCEMENT
ROADWAY FLOODED. REPORTED BY CHP.
&&
WPLocal storm report, Jan 20, 11:10 AM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1110 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLOOD 5 NW KEENE 35.27N 118.63W
01/20/2017 KERN CA LAW ENFORCEMENT
#1 LANE FLOODED. REPORTED BY CHP.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 5:32 PM PST | Special Weather Statement | HNX | Fresno | 43 min |
| Jan 20, 8:19 AM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Tulare, Tuolumne | 8 hr |
| Jan 20, 8:43 AM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Merced and 2 more | 4 hr |
| Jan 20, 11:11 AM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Jan 20, 11:43 AM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Jan 20, 12:21 PM PST | Flash Flood Warning | HNX | Kern, Tulare | 2 hr |
| Jan 20, 2:08 PM PST | Special Weather Statement | HNX | Madera | 37 min |
| Jan 20, 3:04 PM PST | Special Weather Statement | HNX | Fresno, Madera, Mariposa | 26 min |
| Jan 20, 3:37 PM PST | Special Weather Statement | HNX | Madera | 53 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.